WILMINGTON, NC (WECT) – Local first responders and law enforcement are on alert after a deadly drug has appeared in four states.
Gray death, named for its gray color, is a mixture of heroin, fentanyl and carfentanil.
Robert Childs, the executive director of the North Carolina Harm Reduction Coalition, said drug users he works with have confirmed seeing the drug in Greensboro and Asheville, and that he wouldn’t be surprised if it appears in our area.
“We’ve seen a lot of fentanyl-laced drugs in the drug user community in Wilmington and Brunswick County in the last year and a half. We’ve been seeing it. What we get really worried about is, it increases the likelihood of a potential overdose,” Childs said.
He said using fentanyl, or heroin mixed with fentanyl, can lead to an overdose much faster than heroin.
“They can go into respiratory failure almost while they’re still aware of it and that can be incredibly scary for that individual and the person that’s witnessing it,” Childs said.
Captain Scott Rivenbark with the Wilmington Fire Department said all members of the department were warned about gray death and its potency.
“Whenever and if ever carfentanil gets here, it’s very strong. It can be absorbed through the skin so it is dangerous to the touch,” Rivenbark said. “It’s 10,000 times stronger than morphine, so it’s very strong.”
Deputy Chief Mitch Cunningham warns that anyone trying to sell a mixture similar to gray death will be prosecuted to the fullest extent.
“If for example the heroin has a certain stamp, try to go after and find out who’s distributing it and go after it in an investigation,” Cunningham said. “We’re looking for every opportunity we can to prosecute these overdose deaths.”
In Georgia, officials confirmed a 24-year-old overdosed and died after taking gray death in February. The drug has also been confirmed in Ohio, Pennsylvania and Alabama.
Copyright 2017 WECT. All rights reserved.